Kansas, 2008

Hail and Damaging Winds in Kansas, July 7, 2008

July 7, 2008 · NWS DDC · 6 events in 5 counties and zones

A shortwave trough and right entrance area of the associated jet streak helped to initiate thunderstorms during the afternoon. Some of the storms were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A shortwave trough and right entrance area of the associated jet streak helped to initiate thunderstorms during the afternoon. Some of the storms were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 7, 2:01 AM CST, 11 hours 15 minutes earlier.

Area forecast discussion, Jul 7, 2:01 AM CST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
301 AM CDT MON JUL 7 2008

.DISCUSSION...

DAYS 1-2...

NAM...ECWMF AND GFS ALL SHOWING CONVECTION ONCE AGAIN DEVELOPING
ALONG A LEE TROF AND COLD FRONT LATER TODAY. THE LEE TROF IS PROGGED
TO LOCATED IN WESTERN KS BY 00Z TUESDAY WITH THE COLD FRONT EXTENDING
ACROSS NW KS. BASED ON LLVL FORCING AND INSTAB THIS EVENING IT
APPEARS THAT AT LEAST LIKELY POPS ARE STILL WARRANTED NEAR THESE
BOUNDARIES. GIVEN THIS WILL STAY CLOSE TO PREVIOUS FORECAST WITH
CONVECTION DEVELOPING IN THE NW LATE IN THE DAY AND THEN SPREADING
THIS PCPN SOUTHEAST ACROSS THE CWA DURING THE OVERNIGHT NIGHT
HOURS. GIVEN THE EXPECTED CONVECTION ALONG THIS FRONT OVERNIGHT
AM A LITTLE SURPRISED ABOUT WHERE THE MODELS PLACE THIS FRONT AT
12Z TUESDAY. THIS MAY BE BECAUSE OF A 25H JET TO OUR NORTH BY 12Z
TUES AND 85H-7H FGEN DEVELOPING AHEAD OF AN UPPER TROF. WITH THIS
IN MIND AM THEREFORE A LITTLE RELUCTANT TO POSITION THE FRONT MUCH
FURTHER SOUTH THAN WHAT THE GFS/ECMWF SUGGEST. SINCE AM FOLLOWING
THIS SOLUTION WILL LEAVE SOME HIGH CHC/LIKELY POPS GOING FOR OUR
E/SE CWA EARLY IN THE DAY AS UPPER TROF MOVES INTO WESTERN KS AND
GOOD 85H-7H MOISTURE AND FORCING WILL BE PRESENT. THIS AREA WILL
EVENTUALLY BEGIN TO SHIFT SOUTH DURING THE AFTERNOON SO WILL THEN
BEGIN TO SHIFT POPS SOUTH LATE IN THE DAY.

TEMPERATURES WILL BE A CHALLENGE ON TUESDAY GIVEN THE CLOUD COVER
AND PCPN CHANCES. AT THIS TIME IT APPEARS THE COOLEST TEMPERATURES
DURING THE DAY WILL BE IN THE SE CWA WHILE IN THE NW SOME
AFTERNOON SUN MAY HELP TEMPERATURES REBOUND. MET/MAV LOOKS TOO
WARM BASED ON THIS SO HAVE OPTED TO FOLLOW 85H TEMPS AND MODEL
SOUNDINGS FOR HIGHS.

DAYS 3-7...

MAIN FORECAST CHALLENGE WILL BE CHANCES FOR PRECIP EARLY IN THE
PERIOD.

A GENERAL WESTERLY FLOW WILL BE SET UP ACROSS MUCH OF THE NORTHERN
CONUS TO BEGIN THE PERIOD WEDNESDAY WITH AN ELONGATED AREA OF HIGH
PRESSURE BUILT IN ACROSS CALIFORNIA AND INTO THE DESERT SOUTHWEST.
MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THIS PATTERN
REMAINING IN PLACE THROUGH THURSDAY AS AN UPPER LEVEL TROUGH OF
LOW PRESSURE BEGINS TO PUSH INTO SOUTHWEST CANADA AND THE EXTREME
PACIFIC NORTHWEST REGION. BY FRIDAY, ALL MODELS BEGIN TO DIVERGE IN
HOW THEY HANDLE THIS UPPER LEVEL FEATURE. THE GFS CONTINUES TO POINT
TO A QUICKER ADVANCEMENT OF THE UPPER LEVEL LOW THROUGH THE EXTREME
NORTHERN HIGH PLAINS ALONG THE CANADIAN BORDER BY EARLY SATURDAY
WHILE THE ECMWF(HIRES) AND CANADIAN LAG A BIT WITH THE SYSTEM STILL
ALONG THE CANADIAN BORDER IN THE NORTHERN INTERMOUNTAIN REGION BY
THIS SAME TIME. REGARDLESS, A WESTERLY FLOW PATTERN ALOFT WILL
REMAIN IN PLACE ACROSS WESTERN KANSAS THROUGH THE EARLY PART OF THE
WEEKEND. AS FOR PRECIP, THE ISSUE IS STILL THE POSITIONING OF A
STALLED OUT FRONTAL BOUNDARY THAT WILL STILL BE IN THE AREA EARLY
WEDNESDAY. LATEST GFS AND ECMWF(HIRES) SOLUTIONS POINT TO A SURFACE
HIGH JUST TO OUR NORTHEAST WITH THE STALLED FRONTAL BOUNDARY JUST
ALONG OUR SOUTH AND SOUTHEASTERN FRINGE. THIS CONTINUES TO PLACE A
BETTER POSSIBILITY FOR PRECIP IN OUR SOUTH TO SOUTHEASTERN COUNTIES
WEDNESDAY. MOISTURE AVAILABILITY SHOULDNT BE AN ISSUE WITH ALL
MODELS CONTINUING TO INDICATE DEWPOINTS AT H85 WELL UP INTO THE MID
TEENS(C)...PARTICULARLY ALONG OUR SOUTH AND SOUTHEASTERN BORDER.
CURRENT SLIGHT TO LOW END CHANCE POPS LOOK REASONABLE IN THE SOUTH
AND SOUTHEAST CONSIDERING A LITTLE REMAINING UNCERTAINTY AS TO WHERE
THE BOUNDARY WILL SPECIFICALLY SET UP. A DWINDLING CHANCE FOR PRECIP
MAY LINGER INTO THURSDAY AS THE SURFACE HIGH...AND RESULTING UPSLOPE
FLOW...DRIFTS SLOWLY EAST WHILE A LEE SIDE TROUGH OF LOW PRESSURE
REDEVELOPS IN EASTERN COLORADO. WILL KEEP SLIGHT POPS GENERALLY IN
OUR SOUTHEAST.

AS FOR TEMPERATURES, A SLOW AND GRADUAL REBOUND FOR HIGHS CAN BE
EXPECTED THROUGH EARLY IN THE WEEKEND. A LOW LEVEL SOUTHERLY FLOW
WILL RETURN TO SOUTHWEST KANSAS BY WEDNESDAY NIGHT AS LEE SIDE
TROUGHING BEGINS TO REDEVELOP. HOWEVER, A SLOW RETURN TO THIS
PATTERN DURING THE DAY WEDNESDAY AND POSSIBLE INCREASED CLOUDINESS
IN THE SOUTHEAST COULD LIMIT HIGHS A BIT. THE GFS AND ECMWF(HIRES)
INDICATE TEMPERATURES AT H85 RANGING FROM AROUND 20C IN THE
SOUTHEAST TO THE MID 20S(C) IN THE NORTHWEST. EXPECT SURFACE HIGHS
TO BE IN THE MID TO UPPER 80S(F) TO NEAR 90F FOR THE MOST PART
ACROSS THE CWA. AGAIN, WITH THE LEE SIDE IN PLACE, A GRADUAL WARM UP
THROUGH SATURDAY IS EXPECTED WITH TEMPERATURES CLIMBING BACK WELL
INTO THE MID TO UPPER 90S(F). WILL MAKE ONLY SLIGHT ADJUSTMENTS TO
TEMPERATURES.

&&

.AVIATION...

A LEE SIDE TROUGH OF LOW PRESSURE WILL PERSIST FROM NORTHWEST
KANSAS SOUTHWEST INTO SOUTHEAST COLORADO THROUGH THIS AFTERNOON.
MEANWHILE, A COLD FRONT WILL BEGIN TO SLOWLY SINK FROM NEBRASKA
SOUTH INTO CENTRAL KANSAS BY THIS EVENING. EXPECT A CHANCE FOR
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ALONG AND AHEAD OF
THE FRONT. VFR CONDITIONS WILL PERSIST AT ALL TAF SITES EXCEPT IN
AND AROUND ANY POSSIBLE DEVELOPING CONVECTIVE ACTIVITY...MAINLY
AFTER 21Z. WINDS WILL BE SOUTHERLY THROUGH LATE THIS AFTERNOON
WITH SPEEDS INCREASING UP TO 20 TO 30 MPH AND GUSTY. WINDS WILL
SUBSIDE THIS EVENING AS THE FRONT PUSHES THROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  98  69  82  66 /  10  50  50  10
GCK  97  67  83  65 /  20  60  30  10
EHA  96  68  82  64 /  10  60  30  30
LBL  97  69  82  66 /  10  60  40  30
HYS  94  68  84  65 /  40  70  30  10
P28  99  74  84  70 /   0  50  60  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/32/32
Hazardous weather outlook, Jul 7, 3:49 AM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
449 AM CDT MON JUL 7 2008

KSZ030-031-043>046-061>066-074>081-084>090-081000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
449 AM CDT MON JUL 7 2008 /349 AM MDT MON JUL 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON NORTHWEST
OF A HAYS TO GARDEN CITY TO JOHNSON CITY LINE. AS THESE STORMS
DEVELOP A FEW WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG GUSTY
WINDS.

BY EVENING THESE STORMS WILL BECOME MORE WIDESPREAD AND START TO
MOVE ACROSS THE REMAINDER OF WESTERN KANSAS. AS THESE STORMS MOVE
ACROSS SOUTHWEST KANSAS DURING THE OVERNIGHT HOURS A FEW STILL
WILL BE CAPABLE OF PRODUCING HAIL BUT THE MAIN HAZARD OVERNIGHT
WILL BE PERIODS OF MODERATE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH THE DAY
ON TUESDAY. THE AREA WHERE THE STEADIER AND HEAVIER SHOWER
ACTIVITY WILL BE MAINLY CONFINED SOUTHEAST OF A LINE FROM HAYS TO
DODGE CITY TO LIBERAL. THE MAIN HAZARD AT THIS TIME WILL BE SMALL
HAIL AND HEAVY RAIN BUT SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM NORTHWEST OF A
JOHNSON CITY TO GARDEN CITY TO HAYS LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

In the hours before

Special weather statement, Jul 7, 1:07 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 PM CDT MON JUL 7 2008

KSZ062-074-075-072000-
GRANT-KEARNY-STANTON-
207 PM CDT MON JUL 7 2008

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...KEARNY AND STANTON
COUNTIES...

AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF ULYSSES...MOVING EAST AT 31 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3772 10151 3819 10111 3794 10111 3741 10110
      3739 10201 3771 10203
TIME...MOT...LOC 1907Z 250DEG 27KT 3767 10130

BURKE

The radar

The Dodge City radar (KDDC), 126 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 7, 1:16 PM CST
Where
Grant County, 5.11 mi NNW of Ulysses Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.670, -101.400

A power pole was blown down.

Hail, Finney

When
July 7, 1:45 PM CST
Where
Finney County, 4.15 mi S of Tennis
Measured
0.88 in hail
Reported by
Public
Coordinates
38.110, -100.920

Hail, Grant

When
July 7, 2:00 PM CST to 2:07 PM CST
Where
Grant County, 9.24 mi NNE of Ulysses Arpt
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
37.722, -101.301

Hail, Lane

When
July 7, 3:08 PM CST
Where
Lane County, 5.26 mi NE of Healy
Measured
0.75 in hail
Reported by
Public
Coordinates
38.660, -100.560

Hail, Trego

When
July 7, 3:55 PM CST
Where
Trego County, 6.91 mi N of Wakeeney
Measured
0.88 in hail
Reported by
Public
Coordinates
39.120, -99.880

Thunderstorm Wind, Ford

When
July 7, 6:50 PM CST
Where
Ford County, 3.28 mi E of Wright
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.780, -99.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127924, 127921, 127927, 127922, 127923, 127925.